Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 211, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 6, 2003, 4:36 PM CDT for Love County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2003, 4:36 PM CDT (21:36 UTC)
- Expired
- May 6, 2003, 5:15 PM CDT
- In force
- 39 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Love County, OK
The radar
The Dallas/Ft Worth radar (KFWS), 152 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:05 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2816 J/kg
- Mixed-layer CIN
- -137 J/kg
- Mixed-layer LCL
- 1185 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOUN 062136
SVROKC
OKC085-062215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
436 PM CDT TUE MAY 6 2003
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LOVE COUNTY IN SOUTHERN OKLAHOMA
* UNTIL 515 PM CDT
* AT 436 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM
OVER BURNEYVILLE...MOVING NORTHEAST AT 20 MPH.
* LOCATIONS IN THE WARNING INCLUDE BURNEYVILLE...MARIETTA AND
OVERBROOK
HAIL UP TO THE SIZE OF QUARTERS AND WINDS TO 65 MPH ARE LIKELY WITH
THIS SEVERE THUNDERSTORM.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.
LAT...LON 3385 9741 3388 9715 3392 9704 3407 9697
3407 9725
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:10 PM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, May 6, 3:10 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 310 PM CDT TUE MAY 6 2003 CONVERGENCE ALONG THE DRYLINE CURRENTLY EXTENDING FROM ABOUT SEMINOLE TO NEAR ARDMORE MAY BE SUFFICIENT FOR SCATTERED TSRA FOR A FEW MORE HOURS BEFORE A COLD FRONT MERGES WITH IT...POSSIBLY PROVIDING THE LIFT NEEDED FOR INITIATION. THE FRONT/DRYLINE INTERSECTION IS EXPECTED TO MOVE SOUTH OF THE AREA TOWARD MORNING. LATEST MODELS SUGGEST THE FRONT WILL LIFT NORTHWARD DURING THE DAY WEDNESDAY AS THE NEXT SIGNIFICANT SHORTWAVE TROUGH APPROACHES. BELIEVE THE OPERATIONAL ETAS DEPICTION OF THE DRYLINE POSITION AND THE SURFACE DEWPOINTS AHEAD OF THE DRYLINE BY WED PM WITH THE BMJ CONVECTIVE PARAMETERIZATION ARE POORLY FORECAST. THIS CAN BE SEEN IN THE FORECAST SOUNDING FOR FTW BY THE ETA W/KF CONVECTIVE PARAMETERIZATION WHICH SHOWS SHALLOW CONVECTION BEING HANDLED MORE REASONABLY IN THE MIXED BOUNDARY LAYER. THIS RESULTS IN A SIGNIFICANTLY WESTWARD ADJUSTMENT TO THE DRYLINE AND MUCH HIGHER DEWPOINTS AHEAD OF IT. GIVEN THE EASTERLY LOW LEVEL FLOW THAT SHOULD PREVAIL AT LEAST DURING THE MORNING THE DRYLINE MAY RE-ESTABLISH ITSELF ACROSS THE TEXAS PANHANDLE AND WILL ADJUST THE POSITION OF THE DRYLINE AND THE FOCUS FOR CONVECTIVE INITIATION ACCORDINGLY. THE INTENSITY AND CONVERGENCE ALONG THE ASSOCIATED FRONTAL BOUNDARY MAY ONLY STAND AN OUTSIDE CHANCE OF SUPPORTING CONVECTION UNTIL WED NIGHT. WITH THE ABOVE MENTIONED SHORTWAVE TROUGH EJECTING INTO THE PLAINS WEDNESDAY NIGHT OR THURSDAY MORNING...OUR NORTHERN OKLAHOMA COUNTIES POSITIONED NORTH OF THE SURFACE FRONT AND IN THE CONVERGENCE ZONE OF THE LOW LEVEL JET MAY STAND THE BEST CHANCE OF RECEIVING RAIN. HAVE CONTINUED TO RE-POSITION THE DRYLINE A LITTLE MORE WEST EACH PERIOD THROUGH THURSDAY WHICH FOCUSES THE POTENTIAL CONVECTIVE INITIATION MORE WESTWARD THAN THE OPERATIONAL ETA INDICATES. THE OUN AREA MAY CONTINUE TO BE INFLUENCED BY THE DRYLINE BOTH THURSDAY AND FRIDAY. HAVE CONTINUED WITH POPS MOST AREAS BUT HAVE FOCUSED THEM OVER THE EASTERN HALF OF THE AREA. DAYS 4 THROUGH 7 APPEARS SIMILAR WITH INFLUENCES FROM SHORTWAVE TROUGHS AND THE DRYLINE IN OR NEAR THE AREA...SUGGESTING THAT LOW POPS ARE PRUDENT EVERYDAY. OKC 53 80 72 87 / 0 20 30 40 HBR 52 81 67 87 / 0 20 30 10 SPS 58 87 71 89 / 0 0 20 20 GAG 45 76 58 84 / 0 20 40 10 PNC 49 76 71 84 / 10 0 50 40 DUA 70 84 73 91 / 30 0 20 40 .OUN... OK...NONE. TX...NONE. JAMES
Hazardous weather outlook, May 6, 12:00 PM CDT, 4 hours 36 minutes before
OKZ004>048-050>052-TXZ083>090-071200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT TUE MAY 6 2003
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PARTS OF EASTERN OKLAHOMA.
LOCATION...
THE SLIGHT RISK AREA IS EAST OF A LINE FROM SEMINOLE...TO ADA...TO
MADILL.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 2 PM
THROUGH 10 PM.
IMPACTS...
THE MAIN CONCERN TODAY WILL BE THE POTENTIAL FOR LARGER THAN GOLF
BALL SIZE HAIL. DAMAGING WIND GUSTS TO 65 MPH ALSO WILL BE
POSSIBLE. THERE ALSO WILL BE A SLIGHT CHANCE OF TORNADOES.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL IN THE
SLIGHT RISK AREA SHOULD LISTEN FOR REGIONAL WEATHER DISCUSSIONS
AND OTHER UPDATES THROUGH THE DAY...AND PLAN FOR SEVERE WEATHER
OPERATIONS FROM EARLY AFTERNOON POSSIBLY THROUGH LATE EVENING.
DISCUSSION...
AT MIDDAY A LOW PRESSURE AT THE SURFACE WAS LOCATED IN NORTH CENTRAL
OKLAHOMA. A DRY LINE EXTENDED SOUTHWARD FROM THE LOW INTO SOUTH
CENTRAL OKLAHOMA WHILE A COLD FRONT TRAILED FROM THE LOW INTO
SOUTHWEST OKLAHOMA. TO THE EAST OF THE DRY LINE...A VERY UNSTABLE
AIRMASS WAS IN PLACE WITH DEWPOINT TEMPERATURES IN THE LOWER 70S. AN
UPPER LEVEL DISTURBANCE WAS MOVING FROM WEST TEXAS INTO OKLAHOMA.
THE SURFACE LOW IS EXPECTED TO LIFT NORTHEASTWARD INTO SOUTHEASTERN
KANSAS DURING THE AFTERNOON WITH THE DRY LINE PUSHING INTO EASTERN
OKLAHOMA. BY MID AFTERNOON THE DRY LINE IS EXPECTED TO BE NEAR A
SEMINOLE...TO ADA...TO MADILL LINE. DAYTIME HEATING OF THE MOIST AIR
WILL CREATE VERY UNSTABLE CONDITIONS BY MID AFTERNOON EAST OF THE
DRY LINE. A CAPPING LAYER OF WARM AIR ALOFT WILL BE IN PLACE...BUT
THE COMBINATION OF DAYTIME HEATING...CONVERGENCE ALONG THE DRY
LINE...AND LIFTING FROM THE APPROACHING DISTURBANCES ALOFT...IS
EXPECTED TO WEAKEN THE CAP AND ALLOW FOR THUNDERSTORM DEVELOPMENT BY
AROUND 2 OR 3 PM. VERTICAL WIND PROFILES WILL SUPPORT SUPERCELLS
WITH VERY LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY MAY 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.
OTHER HAZARDOUS WEATHER...
ASIDE FROM THE SEVERE WEATHER DANGER...NO OTHER HAZARDOUS WEATHER IS
EXPECTED THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THUNDERSTORM OUTLOOK...
A POTENTIALLY ACTIVE SEVERE WEATHER PATTERN WILL PERSIST AT LEAST
THROUGH FRIDAY...AND POSSIBLY INTO SATURDAY. SEVERE WEATHER WILL BE
POSSIBLE IN THE NORMAN COUNTY WARNING AREA ON ALMOST ANY DAY DURING
THE REST OF THIS WEEK. SPOTTERS AND EMERGENCY MANAGERS ARE
ENCOURAGED TO STAY IN CLOSE TOUCH WITH THE LATEST FORECAST
INFORMATION THROUGH THE REST OF THE WEEK. LATER OUTLOOKS SHOULD BE
ABLE TO PROVIDE MORE DETAIL ON THE MOST PROBABLE DAYS...TIMES...AND
LOCATIONS FOR SEVERE WEATHER POTENTIAL.
OTHER HAZARDOUS WEATHER...
NONE IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7AM
WEDNESDAY.
A GRAPHICAL OUTLOOK CAN BE FOUND LATER THIS MORNING ON THE WEB AT
WWW.SRH.NOAA.GOV/OUN.
2In the hours before
Local storm report, May 6, 3:51 PM CDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
351 PM CDT TUE MAY 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0345 PM 1 W ATWOOD OK .88 INCH HAIL
05/06/03 HUGHES REPORTED BY PUBLIC
JPSpecial weather statement, May 6, 4:10 PM CDT, 26 minutes before
OKZ046-050-062130- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 410 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER AND LOVE COUNTIES. A STRONG THUNDERSTORM WAS LOCATED ON THE RED RIVER WEST OF MARIETTA AT 410 PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. THIS STORM MAY POSE A LARGE HAIL AND WIND DAMAGE THREAT IF IT INTENSIFIES FURTHER. THE STORM COULD CROSS INTERSTATE 35 JUST NORTH OF MARIETTA BY 425 PM.
Local storm report, May 6, 4:14 PM CDT, 22 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
414 PM CDT TUE MAY 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM CALVIN OK .88 INCH HAIL
05/06/03 HUGHES REPORTED BY PUBLIC
JPLocal storm report, May 6, 4:21 PM CDT, 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT TUE MAY 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0420 PM STONEWALL OK 1.00 INCH HAIL
05/06/03 PONTOTOC REPORTED BY PUBLICSpecial weather statement, May 6, 4:31 PM CDT, 5 minutes before
OKZ050-051-062145- SIGNIFICANT WEATHER ADVISORY NATIONAL WEATHER SERVICE NORMAN OK 431 PM CDT TUE MAY 6 2003 THIS SIGNIFICANT WEATHER ADVISORY IS FOR LOVE AND MARSHALL COUNTIES. AT 431 PM...A STRONG THUNDERSTORM LOCATED NEAR BURNEYVILLE...AND ANOTHER DEVELOPING STORM NEAR DICKSON AND LAKE MURRAY...MOVING EAST NORTHEAST AT 20 MPH. THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY. PEOPLE IN LOVE AND MARSHALL COUNTIES SHOULD MONITOR THESE STORMS CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES. 11
Local storm report, May 6, 4:34 PM CDT, 2 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
434 PM CDT TUE MAY 06 2003
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0405 PM ALLEN OK .88 INCH HAIL
05/06/03 PONTOTOC REPORTED BY COOP OBSERVERThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:18 PM CDT | Severe Thunderstorm Warning | OUN | Johnston, Pontotoc | 42 min |
| May 6, 3:39 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 51 min |
| May 6, 4:00 PM CDT | Severe Thunderstorm Warning | OUN | Coal, Johnston, Pontotoc | 45 min |
| May 6, 4:26 PM CDT | Severe Thunderstorm Warning | OUN | Hughes | 49 min |
| May 6, 4:45 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 60 min |
| May 6, 5:46 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 59 min |
| May 6, 5:50 PM CDT | Severe Thunderstorm Warning | OUN | Love | 25 min |
| May 6, 6:19 PM CDT | Severe Thunderstorm Warning | OUN | Coal | 26 min |
| May 6, 6:38 PM CDT | Severe Thunderstorm Warning | OUN | Marshall | 52 min |
| May 6, 6:45 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Coal, Johnston | 45 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.